The Washington Manual of Medical Therapeutics helps you diagnose and treat hundreds of medical conditions. Consult clinical recommendations from a resource that has been trusted on the wards for 50+ years. Explore these free sample topics:
-- The first section of this topic is shown below --
Toxicity may be classified as acute, chronic, or acute on chronic. Lithium, an antidepressant, has a narrow therapeutic index, and therefore, risk of toxicity is high in patients on chronic therapy. The therapeutic range is approximately 0.6–1.2 mmol/L (or mEq/L).
- The mechanism by which lithium exerts its antimanic properties is not well understood. There is some evidence that lithium enhances serotonin function, which may contribute to its mood-stabilizing properties.1
- Acute toxicity is associated with the development of a GI illness because lithium is a metal.
- Chronic toxicity is primarily associated with neurologic dysfunction.
- Although serum levels are helpful in the management of these patients, the clinical picture should be the basis for therapy.
- Generally, in chronically exposed patients, levels of less than 2.5 mEq/L are associated with tremulousness, ataxia, and nystagmus.
- Levels greater than 2.5 mEq/L are associated with a deteriorating neurologic syndrome and are an indication for aggressive intervention including dialysis.
- A serum concentration of 4.0 mEq/L in an acute overdose is also an indication for dialysis.2
Lithium has peripheral effects, which may enhance its toxicity, including the development of nephrogenic diabetes insipidus. This phenomenon is thought to occur through the reduction in the binding of aquaporins in the collecting duct of the kidney.3 This development enhances toxicity by causing dehydration, which leads to an increase in proximal tubular reabsorption of lithium.4 Other dehydration states may enhance toxicity as well.
Patients on chronic lithium therapy should have serum levels monitored and regular follow-up with their psychiatrist, which should include evaluation for the clinical signs of toxicity.